Question of the Month
Q: Hair loss can certainly cause devastation and depression. I have heard that antidepressants can cause some hair loss. What kind of antidepressants are prescribed that do not cause hair loss?
A: This is a very important question and so I will answer as clearly as I am able. In my experience antidepressants do not cause hair loss. There are many postings of the net saying that they do but I have not seen any evidence that this is true. Keep in mind that about 20% of women have alopecia by 40 and the percent goes up after that, unfortunately. This has a very important implication which is often forgotten: 20% of women in any group will have alopecia. That means 20% on any medication, including antidepressants will have hair loss unrelated to the medication. Because women have so much difficulty getting helpful answers from physicians as to what is causing the hair loss, they naturally try to figure it out for themselves. Often medications are blamed. While some medications, such as chemotherapy, can
cause hair loss, most commonly used medications do not. Usually, it is more productive to look to hormones as the cause of alopecia, rather than medications.
You are quite right that alopecia can itself cause depression, so it is not unusual for women with alopecia to take or consider taking antidepressants. If someone is quite depressed, alopecia is not a reason to avoid taking medication to normalize mood. The best thing of course is to also get help for the alopecia itself, as discussed in the article on this website.
Hope this is helpful.
Geoffrey Redmond, MD
Read Other Questions ->
Read Articles on Similar Subjects ->
Search for topic ->